NURSING MISC Focus on Adult Health.A nurse is monitoring a client who is taking spironolactone for the treatment of
hypertension. Which findings denote ad... [Show More] verse effects of the medication? Select
all that apply.
B. Tall T waves Correct
D. Shallow respirations
E. Prolonged PR interval Correct
F. Hyperactive bowel sounds Correct
Rationale: Spironolactone is a potassium-sparing diuretic. Potassium-sparing
diuretics can cause hyperkalemia. Cardiovascular manifestations of
hyperkalemia include tall T waves, widened QRS complexes, prolonged PR
intervals, and flat P waves. Other cardiovascular manifestations include an
irregular heart rate, decreased blood pressure, and ectopic heartbeats. Muscle
twitches occur in hyperkalemia. Hyperactive bowel sounds and diarrhea also
occur in hyperkalemia. Constipation, hyporeflexia, and shallow respirations are
signs of hypokalemia.
Test-Taking Strategy: The knowledge that spironolactone is a potassiumsparing diuretic will assist you in determining that hyperkalemia is an adverse
effect of the medication. Recalling the manifestations of hyperkalemia will direct
you to the correct options. Also, note that the incorrect options are comparable
or alike in that they indicate a slowed body response or function. Review the
adverse effects of spironolactone and the manifestations of hyperkalemia if you
had difficulty with this question.
Level of Cognitive Ability: Analyzing
Client Needs: Physiological Integrity
Integrated Process: Nursing Process/Assessment
Content Area: Adult Pharmacology
Giddens Concepts: Clinical Judgment, Fluid and Electrolytes
HESI Concepts: Clinical Decision-Making/Clinical Judgment, Fluids and
Reference: Hodgson, B., & Kizior, R. (2015). Saunders nursing drug handbook
2015. (pp. 1125-1127) St. Louis: Saunders.
Awarded 3.0 points out of 3.0 possible points.
2.ID: 9477057138A nurse is providing dietary instructions to a client with chronic obstructive
pulmonary disease (COPD) who is experiencing a loss of appetite and
complains of feeling “too full to eat.” What does the nurse encourage the client
to do? Select all that apply.
A. Avoid drinking fluids before and during meals Correct
B. Eat a variety of dark-green vegetables, such as broccoli
C. Have snacks, such as crackers and cheese, between meals
D. Select foods that are easy to chew and are not gas forming Correct
E. Consume high-calorie drinks, such as milkshakes, between meals
Rationale: COPD is a progressive and irreversible condition characterized by
diminished inspiratory and expiratory capacity of the lungs. Instruct the client
who complains of feeling too full to eat, to avoid drinking fluids before and
during the meal. Dry foods such as crackers stimulate coughing; foods such as
milk and chocolate may increase the thickness of saliva and secretions. Cheese
is constipating and should also be avoided by the client. The nurse should also
teach the client about foods that are easy to chew and do not encourage the
formation of gas; for this reason, broccoli, which is a gas-forming food, should
Test-Taking Strategy: Use the process of elimination. Recalling that milk may
increase the thickness of saliva will assist you in eliminating the option that
encourages the consumption of milkshakes. Eliminate the option in which the
consumption of broccoli is encouraged, because it is a gas-forming food. To
select from the remaining options, note the strategic words “too full to eat” in the
question and the option that encourages the client to avoid fluids before and
during meals; this will direct you to the correct answers. Review dietary
measures for the client with COPD if you had difficulty with this question.
Level of Cognitive Ability: Applying
Client Needs: Physiological Integrity
Integrated Process: Teaching and Learning
Content Area: Adult Health/Respiratory
Giddens Concepts: Gas Exchange, Nutrition
HESI Concepts: Oxygenation/Gas Exchange, Metabolism – Nutrition
Reference: Lewis, S., Dirksen, S., Heitkemper, M., & Bucher, L. (2014).
Medical-surgical nursing: Assessment and management of clinical problems
(9th ed., pp. 595-596). St. Louis: Mosby.
Awarded 2.0 points out of 2.0 possible points.
3.ID: 9477057160A tuberculin skin test (TST) is administered to a client with a diagnosis of HIV
infection. Forty-eight hours after administration, the nurse checks the test site
(see image). [Show Less]